If you regularly consume garlic in large amounts and warfarin, or coffee with acetylsalicylic acid, you may need to stop … they can cause interactions.
Although they do not usually cause serious problems or a more or less serious risk to health, the reality is that there may be a direct relationship between what we eat and its effect and influence on the drug or medication that we have to take. They become, in fact, a frequent cause of the appearance of adverse effects, in most cases mild or subtle, which causes that in most cases they tend to go unnoticed or are ignored by not causing more serious problems.
In addition, when a certain food causes a direct interaction with a drug or medication, it is also common that not only adverse effects arise. Also alterations in its normal pharmacological response.
But when we talk about interactions, there can be basically two types: food-drug interactions (that is, the influence that a certain food can have on drugs), and drug-food interactions (that is, the influence of drugs on drugs). Food, and more specifically, on the correct use of nutrients by our body).
What is the interaction between food and drugs?
When we speak of interaction we are referring to the moment in which a certain medicine or drug does not exert the desired effect due to the interference that a certain medicine, food or substance causes or causes on it. And, particularly, in the case of food-drug interaction, we are effectively referring to the interaction caused by food on the action of some drugs.
The causes or factors that can cause the appearance of these interactions are actually very varied, which will depend directly on the drug itself, depending on the dose, the frequency of administration or through joint consumption with some foods and the own person or individual, depending on their age, body composition and nutritional status.
What foods commonly cause drug interactions?
Below we will discover which are the foods, beverages and nutrients that can cause interaction with certain drugs or medications, so their consumption is not recommended together:
- Foods rich in vitamin K with anticoagulants such as Warfarin: can cause a sudden change in the anticoagulant effect, increasing its toxicity by increasing the synthesis of clotting factors. Green leafy vegetables such as broccoli, Brussels sprouts or spinach stand out.
- Foods rich in amines and tyramines with MAOI antidepressants (selegiline, moclobemide and tranylcypromine): increase the risk of hypertensive crisis. It is advisable to reduce the consumption of foods with a high content of amines, such as sausages, caviar, chicken and beef liver, salted foods, broad beans, chocolate, fish pickles or fermented cheeses.
- Vitamin E and warfarin or dicoumarol (anticoagulants): can enhance its anticoagulant effect.
- Fruit and citrus juices with antacids or aluminum hydroxides: can increase intestinal absorption of aluminum.
- Caffeine with acetylsalicylic acid (aspirin and painkillers): increases the rate of absorption and raises the blood levels of these drugs.
- Caffeine or theine with iron salts: by reducing the absorption of iron.
- Caffeine with psychotropic drugs (lithium and benzodiazepines): they could antagonize the anxiolytic or hypnotic effect of these drugs, in addition to reducing lithium levels.
- Caffeine with theophylline (antiasthmatic): increases its effect, and can cause intoxication.
- Caffeine with phenylpropanolamine (decongestant): can enhance the hypertensive effect of this drug, also increasing the concentrations of caffeine in the blood.
- Soy with warfarin: can reduce its anticoagulant effect.
- Milk and dairy products: can cause interactions with certain drugs. For example, in the case of tetracyclines (antibiotics), quinolones (antibiotics), flecainide (antiarrhythmic), tetracyclines, ciprofoxacin and norfloxanine, by interfering with their absorption.
- Garlic, warfarin and acenocoumarol (anticoagulants): can enhance the anticoagulant effect of warfarin, and reduce the absorption of acenocoumarol.
Therefore, it is essential to know what are the possible interactions that can occur when consuming food together with drugs, so when following a certain medical treatment, the most appropriate thing is to avoid taking that food that may interfere with its action or effect. Hence, in turn, it is very important to read the leaflet included in the medicine package.